Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS State College, PA

May 7, 2004Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 7, 2004, 12:22 AM EDT for Tioga County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 12:22 AM EDT (04:22 UTC)
Expired
May 7, 2004, 1:15 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS51 KCTP 070422
SVRCTP
PAC117-070515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1221 AM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 115 AM EDT

* AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF GAINES...OR 18 MILES WEST OF
  WELLSBORO...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEETONIA AROUND 1235 AM EDT...
  LEONARD HARRISON STATE PARK AND WELLSBORO AROUND 1240 AM EDT...
  MORRIS AROUND 1250 AM EDT...
  COVINGTON AROUND 100 AM EDT...
  BLOSSBURG AROUND 105 AM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL...ALTHOUGH DAMAGING 
WINDS ARE POSSIBLE AS WELL. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4187 7762 4167 7760 4158 7751 4156 7713
          4174 7697 4193 7737



$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:47 PM EDT, 35 minutes earlier.

Area forecast discussion, May 6, 11:47 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 PM EDT THU MAY 6 2004

.UPDATE...
WL FIRE AN UPD SHORTLY TO ACCOUNT FOR SVR BOX. WORDING ONLY THING
THAT WL CHANGE.

DANGELO

LATEST SPC MESOANALYSIS SHOWING SIGNIFICANT CAPE CONFINED TO OHIO
THIS EVENING...WHILE CENTRAL PA REMAINS QUITE STABLE (SFC DWPTS
HOLDING IN THE 40S). ELEVATED CONVECTION FIRING ALONG AXIS OF LL JET
FROM LK ERIE THROUGH UPSTATE NY. THIS BROKEN LINE OF SHOWERS/STORMS
STILL EXPECTED TO TRAVERSE THE AREA IN ADVANCE OF COLD FRONT LATE
TONIGHT. HOWEVER...APPEARS ONLY REAL THREAT OF SVR WX WILL BE OVER
NW PA...WHERE LOW LVLS HAVE BECOME MARGINALLY UNSTABLE. KCLE RADAR
SHOWING IMPRESSIVE SUPERCELL OVR S ONTARIO DIVING SE TOWARD NW PA.
COULD THREATEN WARREN CO IN A COUPLE OF HOURS.

CURRENT GRIDS IN GOOD SHAPE...SO WILL ISSUE NO UPDATE TO ZFP THIS
EVENING.

FITZGERALD
&&

.PREV DISCUSSION...

PATTERN SETTING UP TO MAKE US VULNERABLE TO BOUTS OF CONVECTION
RIGHT INTO THE WEEKEND. FIRST CHC COMES TONIGHT AS MCS MOVING THRU
MICH STARTS TO HEAD SE INTO THE REGION. THIS IS ALONG AND AHEAD OF A
COLD FRONT THAT THE MODELS DRAG THRU THE STATE TONIGHT. INSTABILITY
IS KEPT FAIRLY IMPRESSIVE EVEN AFTER WE LOSE HEATING...WITH
T-TOTALS TOPPING 50 AND LIS NEAR OR BELOW ZERO DESPITE THE LATE
HOUR. THE FRONT IS MADE TO HANG UP JUST SOUTH OF THE REGION...BEFORE
SLOWLY CREEPING BACK NORTHWARD WITH THE PROMISE OF OFF AND ON
RW/TRW POTENTIAL THRU SUNDAY AT LEAST.

JL

AT THIS TIME HAVE KEPT MAINLY VFR IN THE TAFS BUT HAVE TO CONTEND
WITH PATCHY MVFR/IFR DEPENDING ON WHERE THE SHOWERS DEVELOP AND MOVE
OVERNIGHT. PUT THE POSSIBILITY OF PATCHY LOWER VIS TWD
SUNRISE...AGAIN WITH THE IDEA IN MIND THAT SOME RAIN WILL FALL AT
SOME TIME OVERNIGHT. OVERALL EXPECT HUMIDITY TO START POOLING OVER
THE REGION AFTER FRIDAY AS WEAK BOUNDARY STARTS TO FLOUNDER TRYING
TO SLOWLY LIFT NORTH.

JL

ENSEMBLE MEANS CONTG TO INDICATE EXTENDED PERIOD OF FLAT UPPER
RIDGING THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR TO
SLIGHTLY BELOW NORMAL H5 HEIGHTS. SFC FRONT SETTLES ACROSS THE
REGION ON SATURDAY WHILE A WAVE OF LOW PRESSURE RIPPLES ALONG IT.
NORTH OF THE FRONT...EXPECT QUITE CLOUDY AND DREARY CONDS WITH
PERIODS OF RAIN AND QUITE COOL CONDS. TO THE SOUTH...SOMEWHAT WARMER
BUT STILL CLOUDY AND SHOWER CONDITIONS EXPECTED WITH THUNDER. WITH
LITTLE UPPER FORCING TO PUSH THE FRONT ALONG...NEARLY STATIONARY SFC
BOUNDARY WILL MEANDER NEARBY FOR A FEW DAYS...MAKING IT IMPOSSIBLE
TO TIME POPS ASSOC WITH INDIVIDUAL DISTURBANCES IN THE FAST ZONAL
FLOW. THEREFORE WL CONT TO CARRY DIURNAL MAXIMUM CHANCE POPS
DECREASING TO ISOLATED MENTIONS AT NIGHT THROUGH TUESDAY NIGHT.
ENSEMBLE MEANS SHOW ANOMALOUS H5 HEIGHTS RETURNING FOR THE LATTER
HALF OF NEXT WEEK AS BERMUDA HIGH AMPLIFIES OFF EASTERN SEABOARD.
THIS SHOULD EFFECTIVELY CAP THINGS OFF FOR DRY BUT INCREASINGLY WARM
AFTERNOONS WED-FRI.

DEVOIR
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SVR WATCH THRU 08Z (4 AM EDT) FOR PAZ004-005-010-011-017.
&&
Hazardous weather outlook, May 6, 6:20 AM EDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 AM EDT THU MAY 6 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061219-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
620 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT MOVING SOUTH FROM LAKE ERIE THIS EVENING WILL PUSH A
LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN
MOUNTAINS OF PENNSYLVANIA THIS EVENING. STRONG AND PERHAPS DAMAGING
WIND GUSTS FROM THE WEST OR NORTHWEST WILL BE THE GREATEST THREAT
ASSOCIATED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

SCATTERED STRONG THUNDERSTORMS COULD DEVELOP ALONG A WARM FRONT
SATURDAY AFTERNOON ACROSS THE LAUREL HIGHLANDS...AND AGAIN LATER
SUNDAY AFTERNOON AND EVENING AS ANOTHER COLD FRONT MOVES SOUTHEAST
ACROSS THE REGION.

LAMBERT

In the hours before

Special weather statement, May 6, 11:32 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1132 PM EDT THU MAY 6 2004

PAZ004-005-010-017-070800-
CLEARFIELD PA-ELK PA-MCKEAN PA-WARREN PA-
1132 PM EDT THU MAY 6 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 400 AM EDT
FRIDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CLEARFIELD...ELK...MCKEAN AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:59 PM EDTSevere Thunderstorm WarningCTPPotter31 min
May 7, 11:00 AM EDTSevere Thunderstorm WarningCTPCambria30 min
May 7, 11:16 AM EDTSevere Thunderstorm WarningCTPBedford, Blair29 min
May 7, 11:42 AM EDTSevere Thunderstorm WarningCTPHuntingdon33 min
May 7, 11:49 AM EDTSevere Thunderstorm WarningCTPBedford, Fulton41 min
May 7, 12:12 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin63 min
May 7, 12:37 PM EDTSevere Thunderstorm WarningCTPAdams53 min
May 7, 1:04 PM EDTSevere Thunderstorm WarningCTPYork71 min
May 7, 1:49 PM EDTSevere Thunderstorm WarningCTPLancaster56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.